Arkansas, 2021

Tornado and Hail in Arkansas, May 3 to 4, 2021

May 3 to 4, 2021 · NWS MEG · 12 events in 4 counties and zones

A moist and unstable airmass in place across the Mid-South helped to fuel severe storms ahead of an advancing cold front and deep upper-level trough swinging into the Central Plains. A line of severe storms moved from Arkansas across northern parts of the Mid-South during the early morning hours of May 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A moist and unstable airmass in place across the Mid-South helped to fuel severe storms ahead of an advancing cold front and deep upper-level trough swinging into the Central Plains. A line of severe storms moved from Arkansas across northern parts of the Mid-South during the early morning hours of May 4th. There was widespread wind damage and a few weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 3, 10:21 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 3, 10:21 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1121 PM CDT Mon May 3 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 855 PM CDT Mon May 3 2021/

UPDATE...

Tranquil conditions are occurring across the Mid-South at the
moment. Expect that to all change by around midnight. A line of
severe storms will be racing across Arkansas over the next couple
of hours while there is a line of convection across Central
Illinois into extreme Eastern Missouri that is moving to the
southeast. Both will collide over the Mid-South during the
overnight hours. With dewpoints reaching into the lower 70s today,
there is plenty of instability for the storms to tap into as
CAPE values range between 3500-4000 J/KG across the area. Made
some minor adjustments to temperatures and sky conditions.
Otherwise, current forecast looks good.

KRM

DISCUSSION... /issued 357 PM CDT Mon May 3 2021/

The next 24 to 36 hours are expected to be very active across the
Midsouth. Tonight is especially concerning as nighttime severe
weather often catches people off guard. Make plans now to be
alerted via cell phone, NOAA Weather Radio or any other device
capable of waking you from sleep if warnings are issued. Also,
call your friends and neighbors that may not be as weather aware
in the event warnings are issued.

A cold front will slowly move across the Midsouth tonight and
tomorrow. Severe thunderstorms are expected to develop tonight
ahead of the front and continue through the day tomorrow. Storms
may continue in eastern portions of west Tennessee and northeast
Mississippi through sunset. The greatest severe Will gradually
shift to the south and east with time.

Tonight, the Storm Prediction Center has portions of east
Arkansas and West TN as well as the Missouri Bootheel in an
enhanced area for severe thunderstorms. Farther southeast there is
a sliver of a slight risk area that includes portions of west
Tennessee far northwest Mississippi and east Arkansas. The
remainder of east Arkansas, north Mississippi and west Tennessee
is included in a Marginal Risk.

Diffluent flow aloft will shift over the area ahead of a deep
trough swinging across the Plains. Current SBCAPE values are over
3,000 J/kg across the Midsouth. Although these values will likely
come down a bit after sunset, it is nevertheless indicative of a
very unstable airmass. Dew points are in the low to mid 70s with
PW's near 1.5 inches. Lapse rates up to 8.5C/km will support very
large hail which is expected to be the initial threat starting
around 10pm. As the trough approaches shear will increase.
Forecast soundings in the enhanced risk area over northeast
Arkansas indicate Surface to 2km shear increases from around
100m2/s2 to 150m2/s2 between 11pm and 3am. This may be the
greatest window for tornadoes in northeast Arkansas into the
Missouri Bootheel. A 40kt LLJ is expected to move across northeast
Arkansas, the Missouri Bootheel and northwest TN after 4 am. The
potential for damaging wind will exist with any storm but will
likely be enhanced along the cold front.

Tomorrow, the Storm Prediction Center has most of north
Mississippi and a portion of west Tennessee in an enhanced risk.
To the northwest there is a sliver of slight risk that includes
portions of east Arkansas and West Tennessee. The remainder of
far northwest Tennessee, east Arkansas and the Missouri Bootheel
is included in a Marginal risk.

Slightly cooler temperatures tomorrow should help limit
instability. However, the cap is expected to be weaker. We may
see an ongoing line of strong to severe storms at sunrise moving
across the Mississippi river. By mid morning additional cellular
storms are expected to develop across much of west Tennessee and
north Mississippi. Low level shear should be much lower in the
enhanced risk tomorrow, so the tornado threat should be a bit
lower. Lapse rates will remain high, in the 7.5-8 C/km range
resulting in a continued threat of large hail. The cold front is
expected to approach the Mississippi river during the early
afternoon hours. During the early afternoon hours much of west
Tennessee and north Mississippi will be under the right rear
entrance region of a 110kt upper level jet streak. The potential
for damaging wind will exist with any storm but will likely be
enhanced along the cold front as it sweeps across the area.

Cooler and drier air will move in tomorrow night. Mostly dry
conditions are expected in Wednesday through Friday. Expect
highs in the 70s and lows in the upper 40s to mid 50s. A few
showers and weak afternoon thunderstorms may return over the
weekend  but no strong or severe storms are expected. Some 80
degree high temperatures may also return over the weekend.

30

&&

.AVIATION...

A line of strong to severe TSRAs to push into the region overnight
This line should impact KMEM, KMKL, KJBR and to a lesser extent
KTUP. Placed a tempo for s gusty winds as this line moves
through. Expect light and variable winds after the line until
southerly flow can re-establish. KTUP should see a couple rounds
of SHRAs/TSRAs starting by sunrise and continuing into early
afternoon. More SHRAs/TSRAs are expected to develop along the
cold front that will push across the Mid-South Tuesday afternoon
and evening. Best chances for redevelopment appear to be north of
the TN/MS line.

SJM

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 3, 1:38 PM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
238 PM CDT Mon May 3 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-042145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
238 PM CDT Mon May 3 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible across the Mid
South late tonight. Damaging wind, very large hail and tornadoes
are possible. See website for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorm threat will continue into Tuesday.
Damaging wind, large hail and tornadoes are possible. See website
for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late tonight and Tuesday.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

The radar

The Memphis radar (KNQA), 92 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Craighead

When
May 3, 11:30 PM CST to 11:35 PM CST
Where
Craighead County, Jonesboro
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.830, -90.700

Hail, Clay

When
May 4, 12:20 AM CST to 12:25 AM CST
Where
Clay County, Peach Orchard
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.280, -90.670

Thunderstorm Wind, Poinsett

When
May 4, 1:00 AM CST to 1:01 AM CST
Where
Poinsett County, 2 mi ENE of Waldenburg
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
35.581, -90.897

Thunderstorm Wind, Craighead

When
May 4, 1:04 AM CST to 1:05 AM CST
Where
Craighead County, (Jbr)jonesboro Muni
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.830, -90.650

Tornado, Greene

When
May 4, 1:09 AM CST to 1:12 AM CST
Where
Greene County, 1.83 mi SSW of Gainesville to 2.57 mi SSE of Gainesville
Rating
EF0
Path length
2.24 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.147, -90.535

The tornado damaged trees and moved a double-wide mobile home off of its piers along Highway 34. The tornado crossed Highway 34 and damaged a shed and a large metal storage building. As the tornado approached and crossed Highway 135, it uprooted numerous trees and snapped the trunks of a couple of trees. The last observed damage was east of Highway 135 along County Road 510. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Clay

When
May 4, 1:10 AM CST to 1:15 AM CST
Where
Clay County, Corning
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
36.400, -90.580

Straight-line winds tore the siding off a home in Corning and knocked numerous trees down.

Thunderstorm Wind, Poinsett

When
May 4, 1:15 AM CST to 1:20 AM CST
Where
Poinsett County, 1.82 mi WSW of Whitaker
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.563, -90.681

Trees and powerlines were knocked down on Highway 14 near Dawson Lane.

Thunderstorm Wind, Greene

When
May 4, 1:15 AM CST to 1:20 AM CST
Where
Greene County, 3.02 mi NNE of Center Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.121, -90.511

A large tree was knocked down in Oak Grove Heights.

Thunderstorm Wind, Greene

When
May 4, 1:15 AM CST to 1:20 AM CST
Where
Greene County, 3.03 mi N of Bethel to 2.38 mi SW of Paragould
Measured
74 kt (85 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
36.024, -90.524

Straight-line winds knocked several trees in the southern part of Paragould and caused minor damage to a few homes and mobile homes. One mobile home was heavily damaged.

Thunderstorm Wind, Greene

When
May 4, 1:17 AM CST to 1:22 AM CST
Where
Greene County, Marmaduke
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.180, -90.380

Straight-line winds knocked down trees in Marmaduke.

Thunderstorm Wind, Poinsett

When
May 4, 1:30 AM CST to 1:35 AM CST
Where
Poinsett County, 0.89 mi NE of Merced
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.678, -90.538

A few homes were damaged on Highway 69 west of Trumann. Several trees were damaged and a few signs were blown down as well.

Hail, Craighead

When
May 4, 1:35 AM CST to 1:40 AM CST
Where
Craighead County, Monette
Measured
1 in hail
Reported by
Social Media
Coordinates
35.900, -90.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyThe tornado archive for Arkansas, 2021Warnings in Arkansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957419, 957420, 957421, 957422, 957424, 957423, 957425, 957426, 957427, 957815, 957554, 957555.